Reports of temporary menstrual changes following COVID vaccination

The UK’s Medicines and Healthcare products Regulatory Agency has said it is “closely monitoring” reports of menstrual changes, including unexpected vaginal bleeding, following COVID-19 vaccinations.

However, the MHRA, in its yellow card surveillance report last month, said, “the current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines”.

Various UK media outlets stated that at least 13,000 women reported heavier-than-usual periods and some unexpected changes to their menstrual cycles.

Here in Cayman, questions about the vaccination’s impact on menstrual cycles have also been raised.

Local doctors are reporting some queries from their female patients about the issue and have registered reports about menstrual changes.

- Advertisement -

Dr. Denise Osterloh, of Cayman Clinic, in an email response to the Cayman Compass, said there have been reports all over the world of women reporting issues with their menstrual cycles after COVID vaccinations.

“This has been seen here as well. I cannot say how many, but I have seen a fair number – at least over 20. But this is still a very small percentage,” she said.

Over at the public hospital, Cayman’s Medical Officer of Health at the Health Services Authority Dr. Samuel Williams-Rodriquez said it has not received any reports connected to the issue.

Menstrual changes are not listed as a potential side effect on the government website.

WHO list of vaccine side effects

  • Arm soreness
  • Mild fever
  • Tiredness
  • Headaches
  • Muscle or joint aches

Osterloh says the reports of menstrual issues post-vaccination should not scare anyone off from having the jab.

“Most of my patients have had resumption to their normal menstrual cycles after a few weeks but some have had a little longer – it is temporary,” she said.

She stressed that, as yet, there has not been any proven link to the vaccination being a cause of menstrual irregularities and “it is seen sometimes when people have the HPV and flu vaccination as well”.

Osterloh said any menstrual irregularities are temporary and “they are not of concern in us advising people to have the vaccination”.

“What ladies should be aware of is… if they have the COVID vaccination and they have irregular menstrual bleeding, they should contact their doctor in case the cause is something else that needs prompt attention,” she said.

The World Health Organization’s official vaccination page states that in most cases, minor side-effects are normal after inoculation.

Common side-effects after vaccination, which indicate that a person’s body is building protection to COVID-19 infection, include: arm soreness, mild fever, tiredness, headaches and muscle or joint aches, the WHO has said.

Researchers look into concerns

US-based researchers Dr. Kate Clancy, through the University of Illinois, and Dr. Katherine Lee have launched a new study investigating the reports of changes to women’s menstrual cycles as a possible side-effect of the COVID-19 vaccine.

Both women documented their own cycles following their vaccinations and said, in various international media reports, that other women reached out sharing similar experiences.

Their study, titled ‘Menstrual experiences with COVID-19 vaccines’, says its purpose is to understand the menstrual experiences of people after they have been vaccinated for COVID-19.

The online survey, which they say takes 15-20 minutes to complete, requests participants share their health data and experiences.

The Compass reached out to the researchers for an update on their study and survey, however, both their emails returned auto replies urging patience for responses due to overwhelming demands.

- Advertisement -

Support local journalism. Subscribe to the all-access pass for the Cayman Compass.

Subscribe now